Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 16, NWS Las Vegas, NV

March 23, 2018San Bernardino County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Mar 23, 2018, 3:16 PM PDT for San Bernardino County, California; Clark County, Nye County, Nevada. It took effect at Mar 24, 2018, 11:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2018, 3:16 PM PDT (22:16 UTC)
In effect from
Mar 24, 2018, 11:00 AM PDT
Expired
Mar 25, 2018, 3:00 AM PDT
In force
16 hr
Issued by
NWS Las Vegas, NV

Counties San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS75 KVEF 232216
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
316 PM PDT Fri Mar 23 2018

CAZ523-NVZ019-241200-
/O.NEW.KVEF.WI.Y.0016.180324T1800Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
316 PM PDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 11 AM SATURDAY TO 3 AM PDT
SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM Saturday to 3 AM PDT
Sunday. 

* TIMING...Winds will increase late Saturday morning and begin to
  decrease early Sunday. Winds will peak during the late 
  afternoon hours Saturday.

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 MPH.
  Gusts up to 55 MPH are possible in higher terrain, mainly the
  Spring Mountains.

* IMPACTS...Strong gusts may lead to difficult driving conditions
  due to crosswinds. Areas of blowing dust may also affect
  motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-241200-
/O.CON.KVEF.WI.Y.0015.180324T0000Z-180324T1600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
316 PM PDT Fri Mar 23 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* TIMING...Gusty winds will decrease slightly today before 
  increasing once again tonight before decrease Saturday 
  morning. 

* WINDS...West winds 40 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult.

&&

$$
4 follow-up statements
580 
WWUS75 KVEF 241143
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
443 AM PDT Sat Mar 24 2018

CAZ519-242000-
/O.EXT.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
443 AM PDT Sat Mar 24 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds expected to continue today before
  decreasing late tonight.

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make 
driving difficult.

&&

$$

CAZ523-NVZ019-242000-
/O.CON.KVEF.WI.Y.0016.180324T1800Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
443 AM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
3 AM PDT SUNDAY...

* TIMING...Winds will increase later this morning, peak during the
  afternoon and evening hours before starting to decrease early
  Sunday morning.
 
* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 MPH.
  Gusts up to 55 MPH are possible in higher terrain, mainly the
  Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
106 
WWUS75 KVEF 242007
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
107 PM PDT Sat Mar 24 2018

CAZ523-NVZ019-250400-
/O.CON.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
107 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Winds will increase later this morning, peak during 
  the afternoon and evening hours before starting to decrease 
  early Sunday morning. 

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 
  MPH. Gusts up to 55 MPH are possible in higher terrain, mainly 
  the Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-250400-
/O.CON.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
107 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds expected to continue today before 
  decreasing late tonight. 

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make
driving difficult.

&&

$$
863 
WWUS75 KVEF 250348
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
848 PM PDT Sat Mar 24 2018

CAZ523-NVZ019-251000-
/O.CON.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
848 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds will continue this evening before starting 
  to decrease early Sunday morning. 

* WINDS...Sustained winds 25 to 35 MPH and gusts of 35 to 45 
  MPH. Gusts up to 55 MPH are possible in higher terrain, mainly 
  the Spring Mountains and Red Rock Canyon. 

* IMPACTS...Strong gusts may lead to difficult driving 
  conditions due to crosswinds. Areas of blowing dust may also 
  affect motorists due to restricted visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-251000-
/O.CON.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
848 PM PDT Sat Mar 24 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* TIMING...Gusty winds will continue this evening before starting
  to decrease early Sunday morning.  

* WINDS...West winds 30 to 50 MPH in valley locations and up to 
  65 MPH along exposed slopes and ridgetops. 

* IMPACTS...Strong winds could make driving difficult due to 
  strong crosswinds. Snow and blowing snow possible as well. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 60 mph can make
driving difficult.

&&

$$
036 
WWUS75 KVEF 250942
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
242 AM PDT Sun Mar 25 2018

CAZ523-NVZ019-251045-
/O.EXP.KVEF.WI.Y.0016.000000T0000Z-180325T1000Z/
Western Mojave Desert-Spring Mountains-Red Rock Canyon-
Including Barstow, Daggett, Fort Irwin, 
The Town Of Mt Charleston, and Red Rock Canyon
242 AM PDT Sun Mar 25 2018

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

The wind advisory will be allowed to expire. However, locally 
stronger west wind gusts to 40 mph will remain a possibility 
across northwest San Bernardino County today. 

$$

CAZ519-251045-
/O.EXP.KVEF.WI.Y.0015.000000T0000Z-180325T1000Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
242 AM PDT Sun Mar 25 2018

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

The wind advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 23, 3:07 PM PDT, 9 minutes earlier.

Area forecast discussion, Mar 23, 3:07 PM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
307 PM PDT Fri Mar 23 2018

.SYNOPSIS...The next low pressure system will sweep across the
Great Basin this weekend leading to strong winds in the East
Sierra and across the Mojave Desert. Temperatures will drop below
normal early next week as a cold front moves through the region on
Sunday. A Warming trend is forecast late next week as tranquil
conditions return to the southern Great Basin and Mojave Desert.
&&

.DISCUSSION...through Thursday

Fairly quiet conditions across the region today as we get a quick
break between systems. The next system is expected to start
impacting the area tonight as the cold low pressure aloft digs
southward toward NorCal. As it does, strong westerly winds will likely
develop along the southern East Sierra slopes (primarily in mid
to upper slopes). Significant downslope winds into the Owens
Valley floor does not seem likely at this time, so the Wind
Advisory tonight remains only for the mid/upper slopes. On
Saturday, the trough axis will rotate into the Great Basin. This
will result in a belt of strong southwest winds stretching from
San Bernardino County through Clark County and across
central/northern Mohave County. The strongest winds look to
develop across NW San Bern and in the Spring Mountains, with wind
gusts up to 50 MPH. A Wind Advisory is in effect for those areas
for Saturday. Temperatures will likely warm to near normal on
Saturday due to increased mixing heights.

By Sunday, the upper trough will continue eastward motion across
the Great Basin and into the Intermountain west. At the surface,
a surface cold pool will slide from the southward across the
southern Great Basin and Mojave Desert. While this is a dry
system, there remains a chance of light rain/snow showers across
the northern zones (primarily northern Lincoln County). Any
showers that develop there will likely be forced along the surface
cold pool Sunday afternoon. Breezy post-frontal north winds will
lead to a decent period of CAA bringing temperatures down 10-12
degrees below normal early next week.

Late Monday/early Tuesday a piece of energy will dive south
within a northwest flow aloft and develop into a brief cutoff low
over AZ. This synoptic setup may favor a windy day Tuesday and
reverse downslope enhanced winds across the Springs and east
Sierra. Otherwise, conditions should remain dry due to it's
position (east of the forecast area).

After Tuesday, outside of any lingering breezes, a quiet and
warming pattern should occur as a ridge begins to shift eastward
and nose into the area. Temperature expected to increase 5-7
degrees above normal by next Friday.

&&

.AVIATION...For McCarran...Winds are expected to remain out of the
southeast for the remainder of the afternoon with speeds at or below
8 knots. Winds will shift southwest around 00z and increase to 10-15
knots for much of the night with intermittent gusts of around 20
knots possible. Southwest winds increase Saturday morning to around
15 knots with more persistent gusts of 20-25 knots before peaking
during the afternoon near 20 knots gusting 30 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south to southwest winds are expected
overnight as the next system approaches the local area from the
northwest. These winds will become gusty across the western Mojave
Desert and higher elevations of the southern Sierra. Going into
Saturday, a belt of southwest winds stretching from San Bernardino
County across Clark, Lincoln, and Mohave counties will strengthen
Saturday afternoon with speeds of 20-25 knots gusting 30-35 knots
likely. Slightly higher winds are expected across the western Mojave
Desert and Spring Mountains where gusts of 35-40 knots are possible.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Boothe
AVIATION....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:49 AM PDTWind AdvisoryVEFInyo46 hr

Nearby

Wind Advisories in Nevada, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.